Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 271, NWS Pittsburgh, PA

September 1, 2003Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Sep 1, 2003, 7:03 PM EDT for Marion County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2003, 7:03 PM EDT (23:03 UTC)
Expired
Sep 1, 2003, 10:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 012305
FFWPBZ
WVC049-020200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT MON SEP 1 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 1000 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ONE INCH
 OF RAIN HAS FALLEN IN FAIRMONT OVER THE PAST 30 MINUTES. RAPID
 STREAM  RISES CAN BE EXPECTED IN THE CITY OF FAIRMONT AND ALONG
 SAPP RUN INTO ELDORA. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...KINGMONT...MILLERSVILLE
 AND WATSON.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:52 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 1, 2:52 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT MON SEP 1 2003

1ST BATCH OF HEAVY RAIN MOVING THROUGH EASTERN PORTIONS OF FA ATTM
WITH NEXT SHORT WV MOVING INTO WESTERN PORTION WITH NEXT BATCH.
MESOETA BEGINS TO TAPER OFF TO SCATTERED SHOWERS IN THE NW TIER BY
LATE MORNING AS NEXT LOW MOVES OFF. WILL EXTEND FLOOD WATCH TIL 11
AM IN ACCORD WITH THIS AND ANY RUNOFF THAT IS STILL ONGOING. MAY BE
SOME BREAK IN THE POPS TUESDAY NIGHT AS FRONT SAGS TO SOUTH...BUT
THEN RETURNS AS REMAINS OF TROPICAL SYSTEM MOVES UP THE MISSISSIPPI
AND OHIO VALLEYS. FOR NOW WENT WITH HIGH CHC POPS FOR WED AND WED
NIGHT AND CHCS ALONG OUR SE TIER FOR THURS. BEYOND THURS MUCH
DEPENDS ON FUTURE COURSE OF FABIAN AND WHAT IS COMING UP ALONG THE
SOUTHEAST GULF ACCORDING TO GFS.
TEMPS SIMILAR TO FWC MOS GUIDANCE BUT DID NOT GO AS HIGH FOR MAXS
TOMORROW COUNTING ON CLOUD COVER AND RAIN.

PIT   65  76  63  76 /  90  80  50  50
HLG   65  77  63  76 /  90  80  50  50
MGW   67  77  65  78 /  70  70  50  50
ZZV   65  77  64  77 /  90  80  50  50
PHD   65  76  64  77 /  90  80  50  50
FKL   61  72  59  73 /  90  80  40  50
DUJ   60  72  59  73 /  90  80  40  50
LBE   65  77  63  76 /  90  80  50  50
BTP   63  73  61  75 /  90  80  50  50
IDI   63  73  61  75 /  90  80  50  50
ODM   65  73  60  73 /  70  60  60  50

.PBZ...
MD...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 1, 5:55 AM EDT, 13 hours 8 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-010945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OHIO HEADWATERS AREA.
RAIN AMOUNTS OVER 1.50 INCHES MAY OCCUR AND THIS AMOUNT CAN CAUSE
FLOODING ALONG SMALL STREAMS AND IN OTHER AREAS WITH POOR
DRAINAGE.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL OHIO, MAINLY DURING THE AFTERNOON AND EVENING HOURS, WITH
THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE MAY CONTINUE TO BE THE THREAT OF HEAVY RAIN AND ISOLATED
SEVERE THUNDERSTORMS TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:56 PM EDTFlash Flood WarningPBZPreston3 hr
Sep 1, 7:37 PM EDTFlash Flood WarningPBZMonongalia3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.